Illinois, 2017Tornado and Hail in Illinois, July 10, 2017
July 10, 2017 · NWS ILX · 22 events in 7 counties and zones
A nearly stationary frontal boundary extending from southern Lake Michigan southwestward to the Iowa/Missouri border triggered a round of severe thunderstorms across portions of west-central Illinois during the late afternoon and evening of July 10th. Most of the storms were confined to areas along and west of the I-55 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $472,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary extending from southern Lake Michigan southwestward to the Iowa/Missouri border triggered a round of severe thunderstorms across portions of west-central Illinois during the late afternoon and evening of July 10th. Most of the storms were confined to areas along and west of the I-55 corridor. Due to increasing amounts of low-level wind shear ahead of an approaching disturbance, several of the storms began rotating...with one cell spawning a brief tornado just south of Princeville in Peoria County. Other storms produced 60 to 70mph wind gusts and hail as large as tennis balls in Fairview in Fulton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 2:20 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CDT Mon Jul 10 2017
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 318 PM CDT Mon Jul 10 2017
Clearing across central IL this afternoon is taking place as the
remnants of last night's thunderstorm complex have moved east of the
area in to Indiana. Return of south-southwesterly winds have allowed
temperatures to rise into the upper 80s at most locations with a few
readings over 90 degrees, while dewpoints in the low to mid 70s are
predominant. Strong instability of 2000-3500 J/kg has built across
the area as a result, and sfc-6 km bulk shear 35-45 kt, combined
with an approaching shortwave and cold front from the north should
be able to initiate strong to potentially severe thunderstorms later
this afternoon especially in the I-74 corridor northward. This
activity should sink southward overnight, although weakening with
the upper level forcing moving east and instability decreasing. The
frontal boundary stalled out over central IL should keep a chance
for thunderstorms going over much of the area Tuesday. Southern
portions of the area may see highs over 90 with heat index around
100, but areas north of the front a less hot with upper 80s/upper
90s heat index.
&&
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 318 PM CDT Mon Jul 10 2017
The warmest day of the week should be Wednesday as the frontal
boundary lifts well north of the area resulting in high temps in the
low to mid 90s across the area, with heat index around 100 with
perhaps a few spots of 105. Dry conditions look to occur much of the
day before chances of thunderstorms develop in the evening through
Thursday as a wave moving through the Great Lakes region pushing the
front back through central IL. SPC has a marginal risk for severe
thunderstorms from around I-74 northward with this feature. This
should also result in slightly cooler temperatures by Thursday. As
the front gradually shifts southward into the weekend, the focus for
thunderstorm chances should shift south of the area by Saturday
morning, and temperatures should remain slightly cooler with highs
mainly upper 80s into Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1256 PM CDT Mon Jul 10 2017
Additional scattered thunderstorms likely to develop by late
afternoon to evening as a frontal boundary approaches from the
north. With the frontal boundary stalling out over the area
overnight...scattered thunderstorms will potentially continue over
the area through the forecast period. Have included VCTS beginning
22Z-23Z with tempo for more likely period of TSRA 00-03Z for
KPIA-KBMI-KCMI. Primarily VFR conditions until early morning,
although isolated IFR/MVFR possible with TSRA. Winds SSW 14-18
kts with gusts to around 25 kts early in the afternoon, decreasing
in the late afternoon to evening as the approaching frontal
boundary brings in a weaker pressure gradient.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jul 10, 2:08 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon Jul 10 2017
ILZ027>031-036>038-043>046-111100-
Champaign-De Witt-Fulton-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
308 PM CDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
There is a slight chance of severe thunderstorms with large hail
and damaging winds a risk, along with frequent lightning and heavy
rains.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Thunderstorm chances will continue from Tuesday through Thursday
evening. There is a marginal risk of severe storms from Tuesday
through Wednesday night with hail and gusty winds a risk along
with frequent lightning and heavy rains. Isolated thunderstorms
are possible late Saturday afternoon into Saturday night.
High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
to around 100 degrees, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed again late this afternoon and
evening.
ILZ040>042-047>057-061>063-111100-
Cass-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Sangamon-Schuyler-Scott-Shelby-
308 PM CDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
There is a marginal risk of severe storms with hail and gusty
winds possible along with frequent lightning and locally heavy
rains.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Thunderstorm chances will continue from Tuesday through Thursday
night as the frontal system continues to sag south in the area.
There is a marginal risk of severe storms Tuesday afternoon into
Tuesday night with hail and gusty winds possible. Isolated
thunderstorms are also possible Saturday night.
High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed again late this afternoon and
evening.
ILZ066>068-071>073-111100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
308 PM CDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Isolated thunderstorms are possible this evening and tonight. Any
storms that develop are not expected to be severe, though
frequent lightning and locally heavy rains will be a risk.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Thunderstorm chances will continue from Tuesday through Friday
morning as a frontal boundary sag south into the area. There is a
marginal risk that some of these storms Tuesday and Tuesday night
could become severe with hail up to 1 inch and winds up to 60 mph.
Isolated thunderstorms are also possible during Saturday night.
High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
HJS
In the hours before
Local storm report, Jul 10, 3:19 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND DMG GALESBURG 40.95N 90.38W
07/10/2017 KNOX IL STORM CHASER
DELAYED REPORT. LARGE TREE UPROOTED. TIME ESTIMATED.
&&
25Event by event
11 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.
Tornado, Peoria
- When
- July 10, 4:45 PM CST to 4:53 PM CST
- Where
- Peoria County, 3.07 mi S of Princeville to 2.26 mi WNW of Dunlap
- Rating
- EF0
- Path length
- 1.6 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.886, -89.740
A tornado briefly touched down in a field 3.1 miles SSE of Princeville at 5:45 PM CDT. The tornado tracked ENE and quickly dissipated 2.2 miles NW of Dunlap at 5:53 PM CDT. No damage was reported.
Hail, Peoria
- When
- July 10, 5:21 PM CST to 5:26 PM CST
- Where
- Peoria County, Brimfield
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -89.880
Hail, Peoria
- When
- July 10, 5:38 PM CST to 5:43 PM CST
- Where
- Peoria County, 3 mi SE of Brimfield
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.799, -89.839
Hail, Peoria
- When
- July 10, 5:54 PM CST to 5:59 PM CST
- Where
- Peoria County, Hanna City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.680, -89.800
Hail, Peoria
- When
- July 10, 6:02 PM CST to 6:07 PM CST
- Where
- Peoria County, 4 mi E of Hanna City
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 40.680, -89.724
Hail, Peoria
- When
- July 10, 6:09 PM CST to 6:14 PM CST
- Where
- Peoria County, 3 mi S of Hanna City
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 40.637, -89.800
Hail, Fulton
- When
- July 10, 6:15 PM CST to 6:20 PM CST
- Where
- Fulton County, 5 mi E of London Mills
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -90.174
Hail, Fulton
- When
- July 10, 6:20 PM CST to 6:25 PM CST
- Where
- Fulton County, Fairview
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 40.630, -90.170
Hail, Fulton
- When
- July 10, 6:20 PM CST to 6:25 PM CST
- Where
- Fulton County, 3 mi N of Fairview
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.673, -90.170
Hail, Tazewell
- When
- July 10, 6:23 PM CST to 6:28 PM CST
- Where
- Tazewell County, Pekin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.570, -89.630
Thunderstorm Wind, Tazewell
- When
- July 10, 6:23 PM CST to 6:28 PM CST
- Where
- Tazewell County, 2 mi ENE of Pekin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Mesonet
- Coordinates
- 40.581, -89.595
Several trees were blown over.
Hail, Fulton
- When
- July 10, 6:27 PM CST to 6:32 PM CST
- Where
- Fulton County, 2 mi WSW of Farmington
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.689, -90.035
Thunderstorm Wind, Tazewell
- When
- July 10, 7:01 PM CST to 7:06 PM CST
- Where
- Tazewell County, South Pekin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -89.650
A 2-foot diameter tree was blown onto a car.
Thunderstorm Wind, Logan
- When
- July 10, 7:10 PM CST to 7:15 PM CST
- Where
- Logan County, Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.150, -89.370
Two 15 to 20-inch diameter trees were snapped on the 400th block of 10th Street in Lincoln.
Thunderstorm Wind, Logan
- When
- July 10, 7:14 PM CST to 7:19 PM CST
- Where
- Logan County, Lincoln
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
Numerous trees, power poles and power lines were blown down across Lincoln...creating power outages that lasted for over 12 hours in some cases.
Thunderstorm Wind, Logan
- When
- July 10, 7:15 PM CST to 7:20 PM CST
- Where
- Logan County, 3 mi W of Atlanta
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Public
- Coordinates
- 40.270, -89.287
Several trees were blown down, including two that fell onto cars.
Thunderstorm Wind, Mason
- When
- July 10, 8:00 PM CST to 8:05 PM CST
- Where
- Mason County, Havana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -90.070
Thunderstorm Wind, Sangamon
- When
- July 10, 9:00 PM CST to 9:05 PM CST
- Where
- Sangamon County, Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -89.600
Numerous 4 to 5-inch diameter tree branches were blown down in the Flaggland Subdivision. A tree was blown over on Williamsburg Road.
Thunderstorm Wind, Sangamon
- When
- July 10, 9:04 PM CST to 9:09 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 39.800, -89.650
Power lines were blown down.
Thunderstorm Wind, Sangamon
- When
- July 10, 9:25 PM CST to 9:30 PM CST
- Where
- Sangamon County, Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.750, -89.530
A 4-inch diameter tree branch was blown down.
Thunderstorm Wind, Christian
- When
- July 10, 9:30 PM CST to 9:35 PM CST
- Where
- Christian County, Stonington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.630, -89.200
Numerous large tree branches were blown down, including one that fell on a garage.
Thunderstorm Wind, Christian
- When
- July 10, 9:40 PM CST to 9:45 PM CST
- Where
- Christian County, Rosamond
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.380, -89.170
Trees were blown down on several properties in Rosamond. An awning was blown down as well.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702638, 702639, 702641, 702642, 702643, 702644, 702646, 702647, 702648, 702649, 702651, 702650, 702652, 702653, 702654, 702655, 702661, 702656, 702657, 702658, 702659, 702660.